BP situation | allnurses

BP situation

  1. 0 I just completed my orientation and was released so I am a newgrad LVN working fulltime days. I had a situation with a pt who has a Hx of HR of 60 at best he has bottomed out before around 45bpm when given meds. I gave lasix, lisinopril, coreg, and held digoxin V/S 130's/60's hr 58 at 9am pass around 3 the MD came on the unit and i notifed him of the situation and new V/S 98/63 hr 54, and the MD verbalized to give digoxin. I confirmed with pharmacy and they stated the pt might experience syncope with walking i replied he is bedbound...I gave the digoxin documented MD aware and apical pulse 54...he stayed at a HR of 49-50 for the rest of my shift at 7pm...what would have you done I looking to learn one nurse on the unit agreed with what i did another said she would have presented the situation to the MD that she is holding the med and not giving it and notifing the MD of the action.
  2. 29 Comments so far...

  3. Visit  bioniclewoman profile page
    I would have done the same thing you did. I don't know anything about the patient's heart condition, but I'm sure the doctor understood the benefits of giving the dig, and decided they out weighed the risk.
  4. Visit  lizzi68 profile page
    The doctor seemed to know that the benefits of dig outweighed the risk. Sometimes this happens and you feel based on what you have learned it is not the right thing to do but, hopefully, the doctor knows what he is doing. I had a patient with a consistent HR of 34 and he was sitting up, talking and eating like normal. I wanted to keep one hand on the crash cart the whole shift. The patient refused a pacemaker. Amazes me what the body can handle. Don't get me wrong, if you get an order from a doctor that you really have pause over, get other nurses opinion and/or talk to your manager.
    Forever Sunshine likes this.
  5. Visit  Standoe3 profile page
    Pt Hx of aortic aneurism, HTN, neorogenic bladdrr can't remember the rest
  6. Visit  Standoe3 profile page
    My question is the nurse role had the pt coded and died I'm liable even if I document the MD is aware of current BP hr so when can we use our judgement to not administer meds and not be in trouble for doing that...
  7. Visit  FLmed profile page
    Did he have hx of A-Fib?
  8. Visit  Standoe3 profile page
    I can't recall if it was that Pt or another but if so wouldn't the HR be a lot higher?
  9. Visit  FLmed profile page
    I had a pt who had cardioversion done. It worked for awhile but then converted back to A fib. His HR was bouncing between 58, 60, then 65, then 68, then 61. That heart was quivering away but within a few hours, he was doing between 80-95. So you can see lower HR with AFib from time to time. Most patients will present with HR over 100 though. Digoxin is prescribed most commonly for A fib and also for congestive heart failure. I was just trying to get a feel for what kind of comorbidities this pt had. Sounds like your pt probably had CHF since he was receiving the Lasix too. Ejection fraction was probably low too since you mentioned doc wanted to put a pacemaker in the pt. I can only speculate though. At our hospital, we have a policy that states to always give the digoxin if HR is over 50. Some facilities state 60. I think you did the right thing to call the doc and then document what he told you to do. I'm not really 100% sure of the legal ramifications on your part if the pt died. You were just carrying out an order. It's a great question!!!! I would venture to say that as long as vitals are documented and your conversation was documented with the doctor, I think it would be hard to pin it on you. This isn't a gross negligence situation. Now-- if you gave too much Dig or gave Dopamine instead, then yes-- absolutely would be liable. Do you have insurance? If you don't, look into NSO. Again, great post. Really makes you think.
  10. Visit  Standoe3 profile page
    Thx for the insight I feel better about it now. I do have insurance starting the 14th with NSO I applied yesterday morning and got the conformation today for 1mil./6 mil. I love this stuff just to see how complex yet how simple problems can managed with Rx and good nursing action amazes me everyday. I love my job
    Esme12 and gigglestarsRN like this.
  11. Visit  PediLove2147 profile page
    I would have given the med ONLY with the doctors permission (which it looks like you did) and would have documented as such.
    twinkletoes53 and KelRN215 like this.
  12. Visit  Esme12 profile page
    You did the right thing.......Good job!

    If the heart rate was lower or this was new (the heart rate in the 60's) for this patient....I would have second thoughts....i would also have checked when the last dig level was performed and suggest to the MD it might be time to check another level.

    So if the patient normally had a resting heart rate of 80 and it is 58 I would not give the med with or without the MD's permission.....or if the patient had a slightly elevated dig level a month ago....I would ask if the med could be held until a new level was secured.
  13. Visit  turnforthenurse profile page
    Sometimes doctors still decide to give a medication if the benefits outweigh the risks. You notified the MD of the patient's VS and yet they still wanted the dig to be given. YOU DID THE RIGHT THING! As Esme stated, I also would have looked at the dig level and suggest another level be performed if it hadn't been done in awhile.
  14. Visit  Standoe3 profile page
    All the feedback is great! Thx for all your input everyone